Depression Treatment

Will Medication Makes Us Look Medicated?

 

 

Will the medication turn us into a zombie or make us look medicated?

Looking “medicated” is often a reason that some people avoid treatment with antidepressants. Although some medications are used in psychiatric practice that can affect a person’s state of alertness, perhaps making that person look robotic or overly sedated, antidepressants do not cause this. Sedation or sleepiness can sometimes occur as a side effect from some of the medications, but usually that can be avoided by changing the timing of the dose or switching to another medication. No one should be able to tell by your appearance that you are taking a medication for depression. In contrast, as depression can impair your concentration and cause decreased energy and fatigue, the use of antidepressant therapy is likely to make you more alert and less “robotic”.

Some people worry that their personality will be changed by medication. Medication does not change a personality. Aside from the presence of side effects, you should experience no specific effects from an antidepressant. For some people, the lack of tranquilizing effects from an antidepressant sometimes leads to the conclusion that the medicine “is not doing anything”. Antidepressants do not make you feel any differently or as if you have taken a medication. For someone who has been depressed for years (such as in dysthymic disorder), it may seem as if this is just a part of his or her personality so that once the depression is lifted one might wonder if his or her personality has changed. Similarly, some people believe that they will no longer experience sadness and thus not feel human. Sadness is in fact a normal emotion and is not supposed to be eliminated by antidepressant use. Some people do feel their emotions have dulled somewhat; if this occurs, it may simply mean a slightly lower dose of the medication is needed.